Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 41, NWS Tampa Bay, FL

May 13, 2011Highlands County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 13, 2011, 5:57 PM EDT for Highlands County, Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2011, 5:57 PM EDT (21:57 UTC)
Expired
May 13, 2011, 6:45 PM EDT
In force
48 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Highlands County, FL

The radar

The Tampa radar (KTBW), 125 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 6:05 PM EDTHAIL 0.5E Lake Placid, FLMARBLE SIZED HAIL AND 2.5 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1107 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WUUS52 KTBW 132157
SVRTBW
FLC055-132300-
/O.NEW.KTBW.SV.W.0041.110513T2157Z-110513T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
557 PM EDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HIGHLANDS COUNTY IN FLORIDA.

* UNTIL 700 PM EDT

* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM LAKE PLACID TO 9 MILES
  SOUTHWEST OF ARCHBOLD...OR ALONG A LINE EXTENDING FROM LAKE PLACID
  TO 13 MILES SOUTHWEST OF LAKE PLACID...AND MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE PLACID.
  ARCHBOLD.
  VENUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2711 8120 2711 8126 2704 8126 2703 8127
      2702 8133 2702 8150 2737 8156 2739 8118
TIME...MOT...LOC 2157Z 259DEG 11KT 2726 8138 2714 8148

$$
2 follow-up statements
027 
WWUS52 KTBW 132217
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
617 PM EDT FRI MAY 13 2011

FLC055-132300-
/O.CON.KTBW.SV.W.0041.000000T0000Z-110513T2300Z/
HIGHLANDS FL-
617 PM EDT FRI MAY 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHERN HIGHLANDS COUNTY...

AT 613 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LAKE PLACID TO ARCHBOLD...OR ALONG A LINE EXTENDING
FROM LAKE PLACID TO 11 MILES SOUTH OF LAKE PLACID...MOVING EAST AT 15
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2711 8120 2711 8126 2704 8126 2703 8127
      2702 8133 2702 8150 2737 8156 2739 8118
TIME...MOT...LOC 2217Z 259DEG 11KT 2727 8131 2715 8141

$$
540 
WWUS52 KTBW 132245
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
645 PM EDT FRI MAY 13 2011

FLC055-132255-
/O.CAN.KTBW.SV.W.0041.000000T0000Z-110513T2300Z/
HIGHLANDS FL-
645 PM EDT FRI MAY 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HIGHLANDS COUNTY IS
CANCELLED...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.

LAT...LON 2711 8120 2711 8126 2704 8126 2703 8127
      2702 8133 2702 8150 2737 8156 2739 8118
TIME...MOT...LOC 2245Z 259DEG 11KT 2729 8122 2717 8132

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:36 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 13, 1:36 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
136 PM EDT FRI MAY 13 2011

.THIS AFTERNOON-EVENING...WARM AND UNSTABLE AIRMASS REMAINS OVER
THE FL PENINSULA COMBINING WITH SURFACE HEATING AND SEABREEZE
CIRCULATIONS TO PRODUCE 20-30 PERCENT CHANCE OF DIURNAL THUNDERSTORMS
WITH BEST COVERAGE OVER SOUTHERN AND INTERIOR AREAS. SOME STORMS
MAY AGAIN BE STRONG TO SEVERE WITH GUSTY WINDS...LARGE HAIL AND
FREQUENT LIGHTNING POSSIBLE.

.SHORT TERM (TONIGHT-SUNDAY)...OMEGA BLOCK TO SLOWLY BREAK DOWN
AND SHIFT EAST WITH UPPER LOW CURRENTLY OVER THE MID MISSISSIPPI
RIVER VALLEY MOVING INTO THE OHIO RIVER VALLEY LATE SATURDAY AS
ASSOCIATED UPPER TROUGH SWINGS THROUGH THE DEEP SOUTH. POTENT
VORTICITY MAX PUSHING SURFACE COLD FRONT INTO THE NORTH CENTRAL
GULF REGION WITH PRE FRONTAL CONVECTION INTO THE NE GULF AND N FL.
DIURNAL HEATING AND SEABREEZE COLLISIONS TO ENHANCE CONVECTION OVER
THE FL PENINSULA AS WELL. HAVE INCREASED POPS IN FAVORED AREAS
SATURDAY AFTERNOON. FRONTAL BOUNDARY TO LOSE MOMENTUM AND SLOWLY
SINK THROUGH THE AREA SUNDAY AND STALL OVER S FL PENINSULA WITH
UPPER TROUGHINESS ALOFT AND SERIES OF VORTICITY MOVES ROTATING
OVERHEAD TO KEEP MENTION OF 20-30 POPS BEST COVERAGE CENTRAL AND
SOUTHERN ZONES SATURDAY NIGHT INTO SUNDAY. WARM TEMPERATURES
AHEAD OF FRONT AND NEAR NORMAL CONDITIONS SUNDAY.

.LONG TERM(SUNDAY NIGHT-THURSDAY)...PERIOD STARTS WITH SOME
SHOWERS STILL LINGERING ACROSS THE AREA AS A MID LEVEL TROUGH/LOW
COMPLEX REMAINS OVER THE SOUTHEAST STATES WITH ENOUGH LEFTOVER
MOISTURE IN THE WAKE OF A FROPA TO SPARK AFTERNOON THUNDERSTORMS
ON MONDAY. CHANCES OF THUNDERSTORMS/30 POPS REMAIN IN PLACE FOR
MONDAY AFTERNOON. LATEST MODEL GUIDANCE KEEP THE AFOREMENTIONED
TROUGH/LOW SYSTEM BASICALLY MEANDERING OVER THE SE STATES THROUGH
THURSDAY BEFORE QUICKLY PUSHING IT TO THE NORTHEAST. ONCE THE DRY
AIR ON THE BACK SIDE OF THE TROUGH BEGINS FILTERING INTO THE
REGION...CHANCES FOR SHOWERS WILL DROP TO 20/30 NORTH-TO-SOUTH ON
TUE...THEN A MINIMUM 20/10 PERCENT THROUGH THE END OF THE WORK
WEEK.

MEX GUIDANCE REMAINS IN A SLIGHT COOLING TREND...BUT STILL KEEPING
AFTERNOON HIGHS IN THE MID TO UPPER 80S THROUGH WEDNESDAY....AND
BACK TO THE UPPER 80S TO LOWER 90S BY THURSDAY. MORNING LOWS
REMAIN IN THE LOWER TO MID 60S ACROSS MUCH OF THE AREA...EXCEPT
NEAR THE COAST WITH UPPER 60S TO LOWER 70S.

&&

.AVIATION...MAY STILL SEE SOME MVFR CIGS NEAR SRQ AND PIE THROUGH
THE EARLY AFTERNOON HOWEVER THIS AREA HAS BEEN DECREASING OVER THE
PAST FEW HOURS. EXPECTING SOME SHOWERS AND THUNDERSTORMS MAINLY EAST
OF THE TERMINALS BUT MAY DEVELOP IN THE VICINITY OF FMY AND RSW.
HAVE MAINTAINED VCTS THIS AFTERNOON FOR THE SOUTHERN TERMINALS.
OTHERWISE...VFR LOOKS TO PREVAIL.

&&

.MARINE...COLD FRONT TO MOVE THOUGH THE CENTRAL GULF TONIGHT WITH
GRADIENT TIGHTENING INCREASING SW FLOW. THE COLD FRONT TO MOVE INTO
THE EASTERN GULF WATERS LATE SATURDAY WITH SW WINDS INCREASING TO 15
TO 20 KTS AND BUILDING CHOPPY SEAS AND SCEC MAY BE NEEDED.
GRADIENT SLIGHTLY WEAKENS SUNDAY BUT WESTERLY FLOW TO CONTINUE TO
PRODUCE SEMI ELEVATED WINDS AND SEAS INTO EARLY NEXT WEEK.

&&

.FIRE WEATHER...LOW LEVEL MOISTURE TO INCREASE THIS WEEKEND AND INTO
EARLY NEXT WEEK TO KEEP MIN RHS ABOVE CRITICAL LEVELS. DRIER AIR TO
MOVE BACK OVER THE AREA NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  87  72  86 /  10  30  30  30
FMY  72  89  70  87 /  20  20  30  30
GIF  70  90  69  88 /  20  30  30  30
SRQ  72  87  71  85 /  10  20  30  30
BKV  65  89  65  87 /  10  40  30  30
SPG  75  86  74  84 /  10  30  30  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS
AVIATION...20/BARRON
LONG TERM...22/REYNES
Hazardous weather outlook, May 13, 5:45 AM EDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
545 AM EDT FRI MAY 13 2011

FLZ039-042-043-048>052-055>057-060>062-065-132200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
545 AM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THERE WILL BE A CHANCE OF THUNDERSTORMS OVER INLAND PORTIONS OF
THE AREA THIS AFTERNOON AND EARLY EVENING FROM AROUND LAKELAND TO
FORT MYERS EASTWARD. ANY STORM THAT DOES DEVELOP WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
A COOL FRONT WILL APPROACH THE AREA SATURDAY AND THEN MOVE ACROSS
THE REGION ON SUNDAY BRINGING INCREASING RAIN CHANCES THROUGH THE
WEEKEND. ANY THUNDERSTORMS THAT DO FORM COULD PRODUCE LOCALLY
HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL.

...RIP CURRENT IMPACT...
BREEZY SOUTHWESTERLY WINDS WILL SETUP ON SATURDAY CAUSING AN
INCREASED RISK OF RIP CURRENTS AT AREA BEACHES. FOR ADDITIONAL
INFORMATION...CHECK WITH THE BEACH PATROL WHEN YOU ARRIVE AT THE
BEACH. ALWAYS REMEMBER TO SWIM WITHIN SIGHT OF A LIFEGUARD...AND
DON'T SWIM ALONE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

In the hours before

Local storm report, May 13, 5:03 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
503 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 SW AUBURNDALE         28.06N 81.82W
05/13/2011  E0.50 INCH       POLK               FL   LAW ENFORCEMENT

            MARBLE SIZED HAIL WITH WIND GUSTS ESTIMATED AT 40 MPH.

&&

JILLSON
Local storm report, May 13, 5:07 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
507 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             3 NNE WAUCHULA          27.59N 81.79W
05/13/2011  E0.70 INCH       HARDEE             FL   EMERGENCY MNGR

            DIME SIZED HAIL REPORTED BY HARDEE COUNTY EMERGENCY
            MANAGEMENT.

&&

JILLSON
Local storm report, May 13, 5:35 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
535 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 SSW AUBURNDALE        28.04N 81.81W
05/13/2011  E1.00 INCH       POLK               FL   TRAINED SPOTTER

            QUARTER SIZED HAIL AND STRONG WINDS.

&&

JILLSON
Local storm report, May 13, 5:38 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
538 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 WSW AUBURNDALE        28.06N 81.82W
05/13/2011                   POLK               FL   TRAINED SPOTTER

            TELEPHONE POLES SNAPPED OFF BY STRONG WINDS.

&&

JILLSON
Local storm report, May 13, 5:43 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
543 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 SW FROSTPROOF         27.73N 81.56W
05/13/2011  E0.25 INCH       POLK               FL   PUBLIC

            PUBLIC REPORTED PEA SIZED HAIL AT 1419 ILLINOIS ST IN
            FROSTPROOF.

&&

CARLISLE
Local storm report, May 13, 5:54 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
554 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 SW FROSTPROOF         27.73N 81.55W
05/13/2011  E1.25 INCH       POLK               FL   PUBLIC

            THE PUBLIC REPORTED HALF DOLLAR SIZED HAIL ON ILLINOIS
            STREET IN FROSTPROOF.

&&

COLSON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:20 PM EDTSpecial Marine WarningTBW55 min
May 12, 8:22 PM EDTSpecial Weather StatementTBWCharlotte38 min
May 12, 8:25 PM EDTAreal Flood AdvisoryTBWCharlotte, DeSoto95 min
May 12, 8:54 PM EDTSevere Thunderstorm WarningTBWDeSoto30 min
May 13, 3:10 PM EDTSpecial Weather StatementTBWCharlotte35 min
May 13, 4:04 PM EDTSpecial Weather StatementTBWHardee26 min
May 13, 4:09 PM EDTSevere Thunderstorm WarningTBWDeSoto, Hardee36 min
May 13, 4:23 PM EDTSpecial Weather StatementTBWLee37 min
May 13, 4:25 PM EDTSpecial Weather StatementTBWPolk65 min
May 13, 4:42 PM EDTSpecial Weather StatementTBWHardee48 min
May 13, 4:48 PM EDTSpecial Weather StatementTBWHardee42 min
May 13, 4:51 PM EDTSevere Thunderstorm WarningTBWPolk39 min
May 13, 5:33 PM EDTSevere Thunderstorm WarningTBWHardee, Polk38 min
May 13, 6:10 PM EDTSpecial Weather StatementTBWOsceola50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.